Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 18, NWS Grand Forks, ND

May 18, 20225 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2022, 2:49 PM CDT for 5 counties in Minnesota. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2022, 2:49 PM CDT (19:49 UTC)
Expired
May 18, 2022, 3:30 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 137 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:15 PM CDTTSTM WND GST 593 Nw Fosston, MNPEAK WIND MEASURED AT THE FOSSTON AIRPORT /KFSE/.
May 18, 3:15 PM CDTTSTM WND GST 59Fosston, MNCORRECTS PREVIOUS TSTM WND GST REPORT FROM FOSSTON. FOSSTON ASOS REPORTED 59 MPH WIND GUST.
May 18, 3:33 PM CDTHAIL 0.53 Sse Lake Itasca, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).
May 18, 3:38 PM CDTTSTM WND GST 59Fosston, MNFOSSTON ASOS REPORTED 59 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS53 KFGF 181949
SVRFGF
MNC005-029-087-107-119-182030-
/O.NEW.KFGF.SV.W.0018.220518T1949Z-220518T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
249 PM CDT Wed May 18 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Mahnomen County in northwestern Minnesota...
  Northeastern Becker County in northwestern Minnesota...
  Southern Clearwater County in northwestern Minnesota...

* Until 330 PM CDT.

* At 248 PM CDT, a severe thunderstorm was located over northwestern
  White Earth Nation, or 37 miles north of Detroit Lakes, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fosston, Bagley, Mahnomen, McIntosh, Bad Medicine Lake, Island Lake
  in Mahnomen County and Waubun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 9531 4728 9626 4766 9600 4758 9519
      4721 9517
TIME...MOT...LOC 1948Z 280DEG 33KT 4735 9575 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJ
1 follow-up statement
460 
WWUS53 KFGF 182021
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Wed May 18 2022

MNC107-182031-
/O.CAN.KFGF.SV.W.0018.000000T0000Z-220518T2030Z/
Norman MN-
321 PM CDT Wed May 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4698 9531 4722 9607 4750 9607 4750 9611
      4766 9600 4758 9519 4721 9517
TIME...MOT...LOC 2021Z 280DEG 33KT 4730 9531 

$$

MNC005-029-087-119-182030-
/O.CON.KFGF.SV.W.0018.000000T0000Z-220518T2030Z/
Polk MN-Mahnomen MN-Becker MN-Clearwater MN-
321 PM CDT Wed May 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN POLK...MAHNOMEN...NORTHEASTERN BECKER AND SOUTHERN
CLEARWATER COUNTIES...

At 321 PM CDT, a severe thunderstorm was located near Zerkel, or 23 
miles southwest of Bemidji, moving east at 40 mph. 59 mph wind gust 
was observed at Fosston at 3:15 CDT.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fosston, Bagley, Mahnomen, McIntosh, Bad Medicine Lake, Island Lake
in Mahnomen County and Waubun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 9531 4722 9607 4750 9607 4750 9611
      4766 9600 4758 9519 4721 9517
TIME...MOT...LOC 2021Z 280DEG 33KT 4730 9531 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:50 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 18, 12:50 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
1250 PM CDT Wed May 18 2022

.UPDATE...
Issued at 1249 PM CDT Wed May 18 2022

The main concern for this afternoon is the possible development of
strong to severe thunderstorms along a frontal boundary that is
currently crossing the Red River. SPC mesoanalysis suggests SBCIN
has eroded over the past couple hours, but satellite imagery still
shows more of a stable texture to low level clouds, and a band of
light showers approaching Fargo has yet to encounter uninhibited
buoyancy. While it seems likely that scattered convection will
initiate over northwest Minnesota by late afternoon as an upper
low continues to deepen over southern Manitoba, the severe threat
could be somewhat tapered by lingering CIN. The most likely area
for isolated severe storms appears to be south of Highway 2,
where forecast effective bulk shear exceeds 30 kts.

UPDATE Issued at 643 AM CDT Wed May 18 2022

Storms moving through the Mayville area this morning have began to
expand to the SW and a lane of showers and storms has developed
along a Baudette to Wahpeton line, moving northeast. Main threat
for these morning storms will be lightning and should move east of
the area by 9 AM CDT. Have updated grids for current radar trends.

&&

.SHORT TERM...(Today through Thursday)
Issued at 337 AM CDT Wed May 18 2022

A cluster of overnight storms and showers is continuing to move
eastward into southern Grand Forks county and now northwest Traill
county. Continue to think they should dissipate as they move further
from the axis of instability. Primary threat will be lightning.

For today, a short wave moving along the intl border between wrn ND
and SE Saskatchewan will continue to move across the CWA and should
move east of the area by 00Z. At the surface, an axis of low 50s
dewpoints will shift into northwest/west central MN this morning and
move east of the area by 21Z. Mid 50s dewpoints advect north along
the axis and enter my southeastern zones early this afternoon. As
surface heating increases during the afternoon hours, MUCAPE values
will increase to around 1200 J/KG by noon time, and increase to
around 1500 J/KG as the instability axis shifts east of the area.
Bulk shear vectors will range from around 15 kts across Lake of the
Woods to 50 kts across the Wadena/Park Rapids area.

There will be a small window this afternoon where a few strong or
possibly severe storms occur in the far east as shear and
instability increase, especially across southern
Bemidji/Wadena/Hubbard counties, where shear will be high enough to
support a few organized updrafts. However, the strongest storms are
expected to occur over NE MN as the RH axis shifts into DLH's area
during peak heating this afternoon. There is a fairly small window
in our eastern zones, but a few storms capable of producing quarter
sized hail and/or 60 mph gusts cannot be ruled out. Having said
that, low MUCAPE values of around 500 J/KG will persist across the
remainder of the area (NE ND and NW MN) throughout the day, and
showers and some isolated TS activity is expected across the
northern half of the forecast area.

Lower dewpoints move into the eastern zones by early evening and
most TS activity should end by 2300 L, with a few lingering showers
possible in the northeast.

.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM CDT Wed May 18 2022

Primary focus in the long term period is on the system Thursday into
Friday and potential impacts from widespread rainfall. There is
still a conditional risk for strong/severe thunderstorms Thursday
afternoon.

Thursday-Friday: We continue to monitor the passage of the main
mid/upper trough across our region that should bring a period of
widespread rainfall to our CWA. Timing/track is still pretty
consistent along with high probs for at least 0.25" of rainfall (80-
90% of NBM4.0/4.1). There continue to be variations in strength of
the closed 700/500 MB with shifts the potential for organized
deformation further north (or weakens it) and the position of the
warm sector which influences instability/potential for severe
thunderstorm development in our south. Right now majority of
guidance keeps the warm sector south with only a few members showing
shorter UH tracks on HREF clipping our southern CWA. Primary driver
for organized rain initially will be axis of WAA ahead of the main
trough supported by large scale synoptic ascent as the main trough
axis pushes into our region. If the mid level deformation remains
progressive or weaker in our CWA that lowers the window for
lingering moderate/heavy rain beyond the initial push and a quicker
transition to lighter showers as CAA overtakes our CWA. Right now
this is what is show my majority of ensemble clusters. 0.5" or
greater totals still remains likely for these periods in our north,
though the probs for 1" or greater have trended down now (less than
20% on NBM4.1) likely reflecting the more progressive trend/weaker
deformation signal.

Saturday-Wednesday: Northwest flow builds into the region behind the
trough passage and strong CAA combined with falling heights will
support unseasonably cool temperatures. Depending on degree of
clearing frost or even freeze conditions are still possible Saturday
and Sunday mornings. A transition to a more westerly zonal flow
allows for moderation later Sunday into next week. This pattern will
support more progressive/embedded shortwave passages, but consistency
in these features is low at this range which is usually the case in
progressive flow patterns. in any case, while ensembles nightly
potential for rain (or even thunderstorms) there isn't a strong
signal for impactful weather at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed May 18 2022

Scattered showers and thunderstorms are likely this afternoon. The
chance of thunder is mainly limited to BJI and TVF. Outside of
this potential, VFR conditions are likely through the afternoon
and evening. MVFR to possibly IFR ceilings are forecast to develop
at all terminals outside the Red River Valley later tonight into
Thursday morning. Chances for rain will also begin to increase in
eastern North Dakota by Thursday afternoon. Strong westerly winds
around 20 kts with gusts around 30 kts will subside this evening.
Light and variable winds late tonight will turn southeasterly
Thursday morning.

&&

.HYDROLOGY...
Issued at 337 AM CDT Wed May 18 2022

Majority of sites are on the way down from their previous crests,
with a handful still plateauing or slightly rising. Thanks to the dry
conditions over the past several days, the rivers where able to
slowly diminish, with a handful dropping below flood stage. We do
have a system moving in Today through Wednesday that will bring a
brief shower or two to the region especially along and south of I94.
Thursday looks to be more widespread rain across the entire region,
with up to an inch possible especially along and north of the
Highway 200 corridor. Thunderstorms will be possible as well, which
could to lead higher amounts across the area depending on where they
track and develop. Thunderstorms are possible across the entire CWA,
with the best chance over Otter Tail, Hubbard, and Grant counties.
How this impacts river is uncertain, but some type of impact is
possible especially where thunderstorms develop and track. Overland
flooding continues across NE ND, with satellite imagery showing farm
fields and county roads still flooded.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Hollan
SHORT TERM...Speicher
LONG TERM...DJR
AVIATION...Hollan
HYDROLOGY...Spender
Hazardous weather outlook, May 18, 2:48 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
248 PM CDT Wed May 18 2022

MNZ001-004>009-013-014-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-192000-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
248 PM CDT Wed May 18 2022

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across portions of
northeast North Dakota and northwest Minnesota. The main hazards
will be small hail and gusty winds.

River and overland flooding continues for portions of the Red
River Valley and Devils Lake basin. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A stronger system may enhance flooding impacts from widespread
rainfall, and localized heavy rain may lead additional issues
related to new or ongoing flooding. A few strong or severe
thunderstorms are possible Thursday afternoon in far southeast
North Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ002-003-015>017-022>024-027>032-040-192000-
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
248 PM CDT Wed May 18 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across portions of
west central Minnesota. The main hazards will be large hail up to
quarter size and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong or severe thunderstorms are possible Thursday afternoon
in far southeast North Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Special weather statement, May 18, 2:07 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
207 PM CDT Wed May 18 2022

MNZ001-181930-
West Polk MN-
207 PM CDT Wed May 18 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL POLK
COUNTY THROUGH 230 PM CDT...

At 206 PM CDT, a strong thunderstorm was located near Mallory, or 7
miles east of Grand Forks, moving east at 45 mph.

HAZARD...Wind gusts to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Davidson around 210 PM CDT.
  Key West around 215 PM CDT.
  Euclid around 220 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4802 9648 4785 9648 4781 9652 4786 9700
      4787 9700 4787 9702 4801 9700 4802 9650
TIME...MOT...LOC 1906Z 276DEG 41KT 4792 9691

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hollan
Special weather statement, May 18, 2:32 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
232 PM CDT Wed May 18 2022

MNZ005-006-009-182015-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
232 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of southeastern Roseau,
northern Beltrami and Lake of the Woods Counties through 315 PM
CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Oaks Corner, or 38 miles southeast of Roseau,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baudette, Williams, Roosevelt, Birch Beach, Wannaska, Norris Camp and
Clementson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4837 9542 4848 9560 4854 9560 4854 9571
      4865 9589 4903 9473 4888 9468 4883 9471
      4878 9469 4872 9459 4869 9444 4870 9443
      4832 9442
TIME...MOT...LOC 1931Z 253DEG 40KT 4848 9512

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, May 18, 2:37 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
237 PM CDT Wed May 18 2022

MNZ032-182000-
Wadena MN-
237 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of central Wadena
County through 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nimrod, or 42 miles east of Detroit Lakes, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Nimrod around 245 PM CDT.
  Oylen around 250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4652 9516 4662 9516 4676 9497 4674 9479
      4657 9478 4643 9478
TIME...MOT...LOC 1936Z 282DEG 37KT 4666 9497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:07 PM CDTSpecial Weather StatementFGFPolk23 min
May 18, 2:17 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk43 min
May 18, 2:32 PM CDTSpecial Weather StatementFGFLake of the Woods43 min
May 18, 2:37 PM CDTSpecial Weather StatementFGFWadena23 min
May 18, 2:54 PM CDTSpecial Weather StatementFGFClearwater, Red Lake51 min
May 18, 3:27 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk63 min
May 18, 3:27 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk63 min
May 18, 3:41 PM CDTSpecial Weather StatementFGFGrant49 min
May 18, 3:58 PM CDTSpecial Weather StatementFGFOtter Tail, Wadena47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.